Hail, Lauderdale
- When
- June 15, 5:30 PM CST to 5:35 PM CST
- Where
- Lauderdale County, 0.57 mi W of Elgin
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.850, -87.390
Quarter size hail was reported east of Elgin.
A cluster of supercell thunderstorms developed in western Tennessee during the afternoon hours, dropping southeast into northwestern and north central Alabama during the early to middle evening hours. These storms produced copious amounts of large hail, some of it over 3 inches in diameter in the Decatur area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A cluster of supercell thunderstorms developed in western Tennessee during the afternoon hours, dropping southeast into northwestern and north central Alabama during the early to middle evening hours. These storms produced copious amounts of large hail, some of it over 3 inches in diameter in the Decatur area. Damaging winds of 65 to 95 mph were estimated, knocking down numerous large trees in the path of these storms. The strongest estimated winds up to 95 mph occurred in a 16 square mile area affecting portions of Eva, Center Dale, and Gum Pond. Flash flooding became a problem due to intense rainfall of 1 to 3 inches, particularly in Decatur and Hartselle in Morgan County. Nearly continuous lightning was reported with these storms. Observers noticed spectacular anvil crawler and cloud to ground lightning strikes. Numerous power outages were reported due to power lines being knocked down or due to lightning strikes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 15, 5:29 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 629 PM CDT MON JUN 15 2009 .UPDATE...FOR 00Z TAF ISSUANCE AND MESOSCALE UPDATE. && .MESOSCALE DISCUSSION...SEVERAL CLUSTERS OF CONVECTION...SOME WITH SUPERCELLULAR CHARACTERISTICS...HAVE FORMED ALONG ILL DEFINED SFC BOUNDARY FROM SOUTHERN TN THROUGH NE AR. SFC MASS CONVERGENCE REMAINS MAXIMIZED ALONG/JUST SOUTH OF THIS WEAK SFC BOUNDARY. IN ADDITION...CAPE VALUES CONTINUE TO RUN IN THE 2-3 KJ/KG RANGE...ESPECIALLY ALONG AND WEST OF A LINE FROM WINCHESTER TO MORGAN CITY TO CULLMAN. EXPECT CONVECTION TO REMAIN STRONG TO SEVERE AS IT DRIFTS SOUTHWARD INTO NRN AL OVER THE NEXT 1-2 HOURS. CELLS MAY EVENTUALLY WEAKEN AS THEY MOVE INTO NORTHEAST ALABAMA WHERE CAPE AND LL CONVERGENCE IS WEAKER. BLYR FLOW IS FAIRLY PEDESTRIAN WITH 0-1 SRH VALUES WELL BLO 100...BUT WILL STILL NEED TO MONITOR ISOLD CELLS FOR BRIEF LOW LEVEL ROTATION AS HAS ALREADY BEEN EXHIBITED IN WEST TN. && .AVIATION...SCT CONVECTION WILL PERSIST ACROSS THE TN VLY THROUGH MID EVENING ALONG A SLOW MOVING BOUNDARY. CONFIDENCE IS LOW ON TIMING AND PLACEMENT OF ANY SHRA/TSRA DURING THIS PERIOD...SO ONLY INCLUDED CB WORDING IN CLOUD GROUP FOR NOW. EXPECT ANOTHER ROUND OF MVFR TO IFR FOG FORMATION OVERNIGHT WITH CONDITIONS AFT 14-15Z. VFR CONDITIONS ANTICIPATED THROUGH THE REMAINDER OF THE PERIOD IN THE VCNTY OF BOTH TERMINALS. && .PREV DISCUSSION... /ISSUED 329 PM CDT MON JUN 15 2009/ FOR TONIGHT...HAVE KEPT A CHANCE OF SHOWERS/THUNDERSTORMS GOING. MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY SHOULD CONTINUE...ALONG WITH DISTURBANCES PASSING MAINLY TO THE NORTH. THE ECMWF ROUGH TIME RESOLUTION FIELDS SUGGEST SOME OF THE UPPER ENERGY...AND PRECIP COULD FALL BEFORE DAYBREAK TUESDAY. AS IN A NW FLOW...STORMS CAN BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. ALONG WITH A CHANCE OF SHOWERS IS WHETHER MORE FOG WILL FORM. CURRENT THINKING IS MORE CLOUDS FROM UPSTREAM CONVECTION DEBRIS SHOULD PROVIDE ENOUGH SKY COVER TO KEEP FOG MINIMIZED. HOWEVER CANNOT RULE OUT MVFR VISIBILITY REDUCTIONS IN THOSE FOG FAVORED AREAS BEFORE SUNRISE. A WNW-ESE FLOW BRINGING MORE WEAK DISTURBANCES AND A CONTINUED MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE A RISK FOR MORE SHOWERS AND STORMS. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE TOO...WITH STRONG WINDS THE MAIN THREAT. DEPENDING UPON SKY COVER AND HOW FOGGY TUESDAY STARTS...HIGH TEMPS SHOULD WARM TO THE LOWER 90S FOR MOST LOCATIONS. A DRYING AND WARMING TREND IS OTHERWISE EXPECTED FOR THE MID AND LATER PORTIONS OF THE WEEK. THE UPPER RIDGE SHOULD INCH CLOSER...AND HELP BRING VERY WARM TO HOT HIGH TEMPERATURES. THE GFS WAS SHOWING HIGH TEMPS ON THURSDAY OF 95 AT HUNTSVILLE AND MUSCLE SHOALS. HAVE STAYED ON THE WARMER SIDE OF GUIDANCE. THIS WARMTH ALONG WITH THE HUMIDITY WILL MAKE FOR HEAT INDEXES UP TO 106 ACROSS NW ALABAMA AND SOUTHERN CULLMAN COUNTY. HEAT ADVISORIES MAY BE NEEDED LATER IN THE WEEK IF THESE TRENDS CONTINUE. A WEAKENING OF THE RIDGE...AND THE APPROACH OF A COLD FRONT WILL BRING A SLIGHT CHANCE OF CONVECTION ON SATURDAY. SLIGHTLY COOLER TEMPERATURES SHOULD FOLLOW FOR THE FIRST COUPLE DAYS OF NEXT WEEK. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && AVIATION...15 DISCUSSION...15
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 530 PM CDT MON JUN 15 2009 ALZ001>010-016-TNZ076-096-097-161000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 530 PM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS WILL PUSH SOUTHWARD INTO THE TENNESSEE VALLEY THIS EVENING. SOME OF THESE STORMS WILL BE STRONG TO SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS TO NEAR 60 MPH AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ANY STORMS THAT DEVELOP. PATCHY DENSE FOG WILL ALSO BE POSSIBLE AGAIN OVERNIGHT...ESPECIALLY IN AREAS THAT RECEIVE RAINFALL AND NEAR BODIES OF WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE OVER THE REGION. A FEW STRONG STORMS ARE AGAIN POSSIBLE WITH THE POTENTIAL FOR BRIEF HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING. BY THURSDAY...A STRONG RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT IS EXPECTED TO BUILD ACROSS THE SOUTHEAST STATES. AFTERNOON TEMPERATURES MAY RUN CLOSE TO TEN DEGREES ABOVE NORMAL WITH HEAT INDICES EXCEEDING 100 DEGREES. PEOPLE ARE ENCOURAGED TO EXERCISE CAUTION WHEN CONDUCTING OUTDOOR ACTIVITIES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS IS LIKELY THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 558 PM CDT MON JUN 15 2009 ALZ001-005-160000- LAUDERDALE-LIMESTONE- 558 PM CDT MON JUN 15 2009 ...SIGNIFICANT WEATHER ALERT FOR EASTERN LAUDERDALE AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 700 PM CDT... ...SEVERE THUNDERSTORMS TO IMPACT THESE AREAS BETWEEN 630 AND 700 PM... AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS MOVING ACROSS CENTRAL WAYNE AND LAWRENCE COUNTIES IN TENNESSEE...ROUGHLY FROM COLLINWOOD TO LEOMA...MOVING SOUTHEAST AT 25 MPH. DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND INTENSE CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS AS THEY CROSS THE STATE LINE. ON THEIR CURRENT TRACK...THE SEVERE THUNDERSTORMS WILL CROSS INTO LAUDERDALE AND LIMESTONE COUNTIES...NEAR THE LEXINGTON...GOOD SPRINGS...AND MOUNT ROZELL AREAS...BETWEEN 630 AND 700 PM CDT. FOR THESE REASONS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE...AND IS IN EFFECT UNTIL MIDNIGHT CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND WARNINGS CONCERNING THIS WEATHER SITUATION. BCC
The Northeast Alabama radar (KHTX), 119 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
28 thunderstorm wind, 18 hail, 2 flash flood, 2 lightning. Local standard time, as filed.
Quarter size hail was reported east of Elgin.
Thunderstorm winds blew a roof off a barn near the intersection of CR 531 and CR 99.
A tree was blown down on CR 55 near Rogersville.
A tree was blown down across Lexington Rogersville Road near Joe Wheeler State Park.
Quarter size hail was reported one mile west of the Shoal Creek Bridge.
Winds knocked down a tree near Snake Road.
Trees were reported blown down near Mallard Creek.
A tree one to two feet in diameter was blown down at mile marker 67 on Highway 72.
Heavy rainfall caused water to accumulate to the door handles of cars at 9th and 6th Avenue.
Trees were blown down on Blackburn Lane near Athens.
Thunderstorm wind gusts were estimated at 70 mph Athens.
A tree one to two feet in diameter was blown down at mile marker 61 on Highway 72.
Hail mesuring 3.5 inches in diameter was measured on Old Highway 24 west of Trinity.
Oblately shaped hail, measuring up to the size of 3.75 inches by 2.0 inches, fell just south of Old Highway 24 west of Trinity.
Hail up to the size of half dollars was reported in the Trinity community.
Golfball size hail was reported on Highway 24 east of Caddo.
Flooding occurred near a ditch along Stewart Street NW in Hartselle. Water was reported covering road and flooding structures there.
A CoCoRaHS observer reported hail to the size of ping pong balls.
The rear flank downdraft from a large steady state supercell produced straight lined wind gusts between 65 and 75 mph across much of southern and central Morgan county. The damage path from the storm began just over the border in Lawrence county along CR 431 north of Caddo, where several trees were blown down. The damaging winds then spread southeast into southern portions of Decatur and Priceville. Numerous trees were reported down along this portion of the path and some damage to structures occurred. A gust to 75 mph was reported east of Hartselle on Highway 67 S. Damage to structures included: an automobile dealership sign blown down in the southern portions of Decatur and minor damage to homes. Damage was more sporadic near the Stringer community, which is a very rural area. As the storm pushed southeast of Florette, it's rear flank downdraft produced it's most devastating straight lined winds in the Eva, Center Dale, and Gum Pond communities (damage roughly covered 16 square miles). In these locations, numerous trees were snapped or uprooted, including many hardwood trees. Power poles were also snapped and some homes received minor to moderate damage. Peak wind gusts were estimated to reach 95 mph in this portion of the storm track. A few more trees were blown down near the Marshall and Cullman county border from this storm.
Quarter sized hail was reported by the public in northwest Decatur.
Hail up to the size of baseballs were reported near the intersection of Old Moulton Road and the Beltline in Decatur.
Quarter size hail was reported along Moulton Road in Decatur.
Nickel size hail was reported in the southwestern portion of Decatur.
Quarter sized hail was reported in southwest Decatur.
Baseball size hail shattered westward facing windows just south of Russell Village. Large tree limbs were also blown down.
Golfball size hail was reported in the Decatur.
Golfball size hail was reported at the Target on Highway 67 in Decatur.
A power pole was blown down at the intersection of County Line Road and Highway 72.
Trees were blown down along Freedom Way near Madison.
Trees were blown down at the intersection of Balch and Gooch Lane.
Lightning struck a home on Meridianville Road, causing minor damage.
Trees were blown down in the city of Madison.
Lightning struck a home in the Moores Mill area, causing some minor damage.
Quarter size hail was reported on the west side of Hartselle. Time estimated from radar.
A tree was blown down at the intersection of Allsboro road and Old natchez Trace road.
Trees were blown down at the intersection of Eastview and Hughes Road.
Hail up to the size of golfballs was reported east of Somerville along Highway 67 south.
Fire department officials along reported a tree knocked down into power lines on CR 33 near it's intersection with Henry road.
Trees were reported down on Hog Jaw road near Arab.
Thunderstorm winds knocked down numerous trees and a power pole along Jone road and Cemetery road.
Numerous trees were reported blown down in Fairview.
Nickel size hail was reported in the Cullman community.
Numerous trees were reported blown down in Baileyton.
The public reported a large tree was blown down on power lines at S Jefferson Street and 7th Street.
A large tree was blown down on power lines at the intersection of 6th Street and Cave Street.
Trees were blown down and were partially blocking CR 1819 southeast of Joppa.
The Nitrate city fire department reported trees down on Wallace Mill Road.
The Nitrate Fire Department reported trees down on Lakewood View Road east of Ford City.
A tree was blown down and blocked CR 1807 near where it intersected CR 1755.
A number of trees were reported blown down along Old Hillsoboro road and the Livingston community. Also, the sign at the Days Inn at the intersection of Old Moulton Road and Alabama Highway 157 was twisted by the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174434, 175070, 174433, 174444, 174436, 174442, 177289, 175142, 175259, 175107, 175094, 175141, 175146, 175150, 175143, 175168, 175333, 175656, 176808, 175170, 175175, 175155, 175245, 175458, 175247, 175248, 175181, 175291, 175303, 175293, 177344, 175292, 177340, 175263, 175477, 175295, 175277, 175267, 175590, 175265, and more.